Alert archive / Nevada / Flash Flood Watches in 2017

Flash Flood Watch 4, NWS Reno, NV

August 8, 20176 counties in Nevada; 4 counties in California

NWS Reno, NV issued this flash flood watch at Aug 8, 2017, 3:10 AM PDT for 6 counties in Nevada; 4 counties in California. It took effect at Aug 8, 2017, 1:00 PM PDT. It was in force for 119 min.

The area

The counties it named.

The facts

Issued
Aug 8, 2017, 3:10 AM PDT (10:10 UTC)
In effect from
Aug 8, 2017, 1:00 PM PDT
Expired
Aug 8, 2017, 2:59 PM PDT
In force
119 min
Issued by
NWS Reno, NV
Flood severity
None

Counties Lassen County, CA, Modoc County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 36 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 10.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2657 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

824 
WGUS65 KREV 081010
FFAREV

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Reno NV
310 AM PDT Tue Aug 8 2017

CAZ070-071-NVZ003>005-081815-
/O.NEW.KREV.FF.A.0004.170808T2000Z-170809T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Reno-Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Fort Bidwell, Portola, 
Susanville, Sparks, Gardnerville, Virginia City, Fernley, 
Silver Springs, Empire, and Gerlach
310 AM PDT Tue Aug 8 2017

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM PDT THIS AFTERNOON
THROUGH 9 PM PDT THIS EVENING...

The National Weather Service in Reno has issued a

* Flash Flood Watch for portions of northeast California and 
  Nevada, including the following areas, in northeast 
  California, Lassen-Eastern Plumas-Eastern Sierra Counties and 
  Surprise Valley California. In Nevada, Greater Reno-Carson 
  City-Minden Area, Northern Washoe County, and Western Nevada 
  Basin and Range including Pyramid Lake. 

* From 1 PM PDT this afternoon through 9 PM PDT this evening

* Low pressure over northern California combined with widespread
  moisture will lead to thunderstorm development this afternoon
  and evening over northeast California and portions of western
  Nevada, mainly west of Highway 95. Storms today will be capable
  of producing heavy rainfall with the potential for flash 
  flooding and debris flows. 

* Steep terrain, recently burned areas from wildfires, and areas 
  which have already received heavy rainfall since last weekend 
  will be especially at risk for flash flooding and debris flows. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People in the watch area should continue to be aware of the
possibility for heavy rainfall, avoid low lying areas, and be
careful when approaching highway dips and underpasses. Do not
drive your vehicle into areas where water covers the road. The
road may be washed out or the water depth may be too great to
allow your car to cross safely.

&&

$$
2 follow-up statements
983 
WGUS65 KREV 081810
FFAREV

Flood Watch
National Weather Service Reno NV
1110 AM PDT Tue Aug 8 2017

CAZ070-071-NVZ003>005-090400-
/O.CON.KREV.FF.A.0004.170808T2000Z-170809T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Reno-Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Fort Bidwell, Portola, 
Susanville, Sparks, Gardnerville, Virginia City, Fernley, 
Silver Springs, Empire, and Gerlach
1110 AM PDT Tue Aug 8 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

The Flash Flood Watch continues for

* Portions of northeast California and Nevada, including the 
  following areas, in northeast California, Lassen-Eastern 
  Plumas-Eastern Sierra Counties and Surprise Valley California. 
  In Nevada, Greater Reno-Carson City-Minden Area, Northern 
  Washoe County, and Western Nevada Basin and Range including 
  Pyramid Lake. 

* Until 9 PM PDT this evening

* Low pressure over northern California combined with widespread
  moisture will lead to scattered thunderstorm development this 
  afternoon and evening over northeast California and portions of 
  western Nevada, mainly west of Highway 95. Storms today will be 
  capable of producing heavy rainfall with the potential for flash
  flooding and debris flows. 

* Steep terrain, recently burned areas from wildfires, and areas
  which have already received heavy rainfall since last weekend
  will be especially at risk for flash flooding and debris flows.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People in the watch area should continue to be aware of the
possibility for heavy rainfall and be careful when approaching 
highway dips and underpasses. Do not drive your vehicle into areas
where water covers the road. The road may be washed out or the 
water depth may be too great to allow your car to cross safely.

&&

$$
663 
WGUS65 KREV 082159
FFAREV

Flood Watch
National Weather Service Reno NV
259 PM PDT Tue Aug 8 2017

CAZ070-071-NVZ003>005-082300-
/O.CAN.KREV.FF.A.0004.000000T0000Z-170809T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Reno-Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
259 PM PDT Tue Aug 8 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of northeast California and
Nevada has been cancelled. A localized threat for flash flooding 
exists for burn scars, especially those in steep terrain; 
however, the threat for more widespread flash flooding has waned. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood watch went out at Aug 8, 3:10 AM PDT, 0 minutes earlier.

Area forecast discussion, Aug 8, 3:10 AM PDT, 0 minutes before
Area Forecast Discussion
National Weather Service Reno NV
310 AM PDT Tue Aug 8 2017

.SYNOPSIS...

Low pressure stalled over northern California will produce
thunderstorms through midweek with strong storms and heavy
rainfall possible. Thunderstorm chances will gradually decrease
later this week with dry conditions for the weekend. Temperatures
will remain slightly below average through Wednesday, followed by
a few degrees of warming.

&&

.SHORT TERM...

Today through Wednesday are shaping up to be active thunderstorm
days as upper low persists over northern CA with continued
abundant moisture and increasing instability over eastern CA-
western NV. We will issue a Flash Flood Watch for northeast CA
and parts of western NV from Reno-Carson northward including areas
around Pyramid Lake as portions of these zones have received
decent rainfall (along with a few reports of flooding) in the past
few days.

For today, upper level diffluence increases which will lead to
a greater potential for stronger and longer duration
thunderstorms this afternoon and evening, with outflow
interactions likely keeping some weaker shower activity going into
the late night. The greatest forcing looks to be targeting
Lassen/Plumas/eastern Sierra counties and adjacent portions of
western NV (areas included in the Flash Flood Watch).

For Wednesday, the low is projected to become negatively tilted
with low-mid level flow becoming southeast or south, increasing
shear profiles and bringing a higher risk for more cells becoming
severe and producing intense rainfall rates. Instability peaks
with some scenarios showing CAPE values around 1500 J/kg which is
unusually strong for our region. An upper level disturbance is
also on track to move across the region, and if it arrives during
the afternoon or early evening as some of the more aggressive
model guidance scenarios indicate, we could be set up for a
significant thunderstorm event Wednesday afternoon and evening.

For Thursday, thunderstorm chances and intensity are unlikely to
be as significant compared to today and Wednesday, but the upper
low appears to be slower in exiting northern CA. With plenty of
moisture and decent instability remaining in place especially from
US-50 northward, we will include a mention of thunder in these
areas. Overall the more favorable thunderstorm chances look to
occur from Susanville-Gerlach northward. MJD

.LONG TERM...Friday into next week...
Few changes made through the weekend with mainly dry conditions
expected as the pesky upper low will finally move off to the east.
The only threat of thunder looks to be Friday and in the Lassen
Peak Convergence Zone. Temperatures will be a little above average
with a typical afternoon zephyr expected.

Early next week, a trough is expected to approach the Pacific
Northwest coast. How it evolves is in question, but it does look
cooler and breezy for next week. The EC is considerably deeper and
slower while the GFS splits it apart. I can see both runs as
plausible, but the EC has a bit more support and will lean in that
direction for the "August anomaly". A trough like this is not that
unusual for mid to late August so we do expect some cooling. The
main question is just how breezy, as the EC shows a good event
with gusts up to 50 mph possible while the GFS is more of a 30-35
mph scenario. Wallmann

&&

.AVIATION...
Scattered thunderstorms are expected again today and Wednesday.
Peak times will be 21-00Z for KMMH-KTRK-KTVL and 23-02Z for KCXP-
KSVE- KRNO. Even later with a 01-05Z time for KLOL-KNFL. Threats
will again be gusts to 35-40 kts, heavy rain and small hail.
Similar timing for Wednesday, although the storms will be stronger
with a greater threat for large hail.

Thursday will see storms, but they will generally be from I-80
northward. It is finally expected to be dry all areas for the
weekend.

&&

.FIRE WEATHER...
Wet thunderstorms are expected again today with some locally
heavy rains and potential localized flash flooding. A few strikes
outside the cores are expected so new fires are possible again
today. The cores will be quite large though similar to the past
two days. The best potential for wetting rains is north of Highway
50. A similar type of day is expected Wednesday.

Thursday and Friday will see drying with areas south of Highway 50
drying first before all areas are dry for the weekend. Typical
afternoon summertime winds are expected then. However, a trough is
expected next week which will likely increase the winds and humidity
will be quite low again. How strong and how dry it gets is yet to be
determined, but it could be a rather significant event, especially
if the EC is right. Wallmann

.REV Watches/Warnings/Advisories...
NV...Flash Flood Watch from 1 PM PDT this afternoon through this
     evening NVZ003>005.

CA...Flash Flood Watch from 1 PM PDT this afternoon through this
     evening CAZ070-071.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Flash Flood Watches in Nevada, 2017Flash Flood Watches in California, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.